Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Wichita, KS

June 18, 2018Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2018, 5:49 PM CDT for Reno County, Kansas. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 5:49 PM CDT (22:49 UTC)
Expired
Jun 18, 2018, 6:14 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:54 PM CDTTSTM WND GST 58South Hutchinson, KS
Jun 18, 6:04 PM CDTTSTM WND GST 601 Wnw Hutchinson, KSPOWER OUTAGES REPORTED IN PARTS OF NORTHWEST HUTCHINSON.
Jun 18, 6:11 PM CDTTSTM WND DMG2 Nnw Hutchinson, KSREPORTS OF POWER LINES DOWN AROUND THE 4300 BLOCK OF PLUM.
Jun 18, 6:12 PM CDTTSTM WND DMG3 E Willowbrook, KS3-4 POWER POLES DOWN NEAR THE 43RD AND MONROE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KICT 182249
SVRICT
KSC155-182330-
/O.NEW.KICT.SV.W.0135.180618T2249Z-180618T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
549 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Reno County in south central Kansas...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located over South
  Hutchinson, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
  Airport.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9800 3817 9770 3812 9770 3793 9795
      3796 9803
TIME...MOT...LOC 2249Z 209DEG 25KT 3802 9794 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
429 
WWUS53 KICT 182302
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
602 PM CDT MON JUN 18 2018

KSC155-182330-
/O.CON.KICT.SV.W.0135.000000T0000Z-180618T2330Z/
Reno KS-
602 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN RENO COUNTY...

At 600 PM CDT, a severe thunderstorm was located over Hutchinson,
moving northeast at 30 mph.

HAZARD...60 mph winds and small hail.

SOURCE...Radar indicated. At 555 PM, 58 mph winds was reported in 
         South Hutchinson.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9800 3817 9770 3812 9770 3793 9795
      3796 9803
TIME...MOT...LOC 2300Z 209DEG 25KT 3809 9789 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
490 
WWUS53 KICT 182314
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
614 PM CDT MON JUN 18 2018

KSC155-182324-
/O.CAN.KICT.SV.W.0135.000000T0000Z-180618T2330Z/
Reno KS-
614 PM CDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3817 9800 3817 9770 3812 9770 3793 9795
      3796 9803
TIME...MOT...LOC 2313Z 209DEG 25KT 3818 9783 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:35 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 3:35 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 329 PM CDT Mon Jun 18 2018

Tonight:
Good upper support for precipitation tonight appears to be lacking
with storms aligned 850mb moisture transport. Satellite and 300MB
forecast show jet lifting north of area at this time leaving
straight or weakly confluent upper flow this evening. Anticipate
storms will wane quickly by sunset. Storms that develop on the
front range should stay north of the forecast area overnight.
Temperatures should remain quite mild throughout the night.

Tuesday:
A few models propagate MCS south into the northeast fringes of
forecast area, with GFS the most agressive outlier. Given
orientation of upper flow and modest low level jet, the far south
trajectories seem unlikely. Increased winds and temperatures a
bit during the day, as front remains well west of the area.

Tuesday night-Thursday:
Models continue to waffle on on track/timing of upper low moving
across the Central Plains. However QPF consensus is fairly good,
suggesting precipitation is probable starting Tuesday night in
central KS and then spreading to southeast KS on Wednesday.
Extensive clouds should limit warm and forecast is likely not
cool enough on maxes. Timing/location is a bit problematic as both
ECMWF/GFS show pronounced differences in their respective dry
slot working around low. Locally heavy rain will be possible with
system but if/where in the forecast area that would be is
questionable. At this time most likely area would be in central
KS. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 329 PM CDT Mon Jun 18 2018

Temperatures remain below normal on Friday before rebounding over
the weekend. Wavy zonal flow does not bode well for predictability
of precipitation or temperatures with surface boundary allegedly
meandering somewhere in the forecast area. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

VFR conditions will prevail through the forecast period. Cigs at
KCNU will flirt with MVFR conditions for the next couple of hours
before the CU field lifts a couple hundred feet with warming
temps. Breezy south winds will also plague all sites except KCNU
with gusts into the middle 20 knot range this afternoon and
evening. It is possible to see some VCTS in and around the KRSL
and KGBD areas late this afternoon and early evening. These
locations are the closest in proximity to the frontal boundary
across NW KS. A few stray RW/TRW could pop up to the S and SW of
KICT and KHUT but should not affect aviation concerns. VFR
conditions are also forecast on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  92  70  86 /  10  10  40  50
Hutchinson      75  93  68  85 /  10  10  60  60
Newton          74  91  69  85 /  10  10  50  50
ElDorado        72  89  70  82 /  10  10  40  40
Winfield-KWLD   73  90  71  85 /  10  10  20  50
Russell         75  95  66  82 /  10  20  80  40
Great Bend      74  94  66  83 /  10  10  80  50
Salina          77  96  69  84 /  20  20  70  50
McPherson       75  93  68  85 /  20  10  70  60
Coffeyville     72  90  71  84 /  10  10  10  50
Chanute         73  88  71  82 /  10  10  10  50
Iola            73  88  71  82 /  10  10  10  40
Parsons-KPPF    72  89  71  83 /  10  10  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CWH
Hazardous weather outlook, Jun 18, 4:24 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Mon Jun 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will once again hover around 100 degrees over parts of
central and south central Kansas through 7 pm.

Showers and thunderstorms with locally heavy rain will linger until
sunset over parts of central and south central Kansas, roughly west
of I-135. A strong storm with 50 mph winds is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices near 100 are forecast along and north of I-70 Tuesday
afternoon.

Thunderstorms will becoming increasingly likely from Tuesday night
into Wednesday. A few strong to marginally severe storms are
possible Tuesday night and Wednesday. The main threat would be
small hail, 50 to 60 mph winds and heavy rain.

There are multiple chances for storms from Friday night through
Sunday. Some strong storms are possible. The main threat will be
heavy rain, along with small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jun 18, 4:18 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 PM CDT MON JUN 18 2018

KSZ049-182145-
Saline KS-
418 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 445 PM CDT.

* At 416 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near New Cambria, or near Salina...
  moving northeast at 20 mph.

Small hail...and wind gusts up to 50 mph will be possible with this
storm.

* Locations impacted include...
  Salina, New Cambria, Kipp and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
      3891 9737 3881 9737 3868 9753 3877 9772
      3896 9762
TIME...MOT...LOC 2117Z 210DEG 17KT 3885 9755

KLEINSASSER
Special weather statement, Jun 18, 4:35 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
435 PM CDT MON JUN 18 2018

KSZ091-182200-
Harper KS-
435 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...

* Until 500 PM CDT.

* At 432 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sharon...moving northeast at 25
  mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Attica and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3717 9835 3738 9835 3739 9805 3738 9796
      3710 9826
TIME...MOT...LOC 2134Z 205DEG 20KT 3725 9834

KLEINSASSER
Special weather statement, Jun 18, 5:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT MON JUN 18 2018

KSZ049-182300-
Saline KS-
537 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 600 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 6 miles northeast
  of Lindsborg...moving northeast at 20 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Salina, Assaria, Gypsum, Smolan, New Cambria, Bridgeport, Salina
  Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3871 9737 3861 9750 3861 9776 3896 9760
      3896 9738
TIME...MOT...LOC 2236Z 211DEG 19KT 3866 9761

KLEINSASSER
Special weather statement, Jun 18, 5:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT MON JUN 18 2018

KSZ067-182315-
Reno KS-
539 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 615 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Partridge, or 7
  miles south of South Hutchinson...moving northeast at 20 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Yoder, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9799 3807 9770 3806 9770 3785 9788
      3787 9812
TIME...MOT...LOC 2239Z 211DEG 19KT 3793 9799

KLEINSASSER
Special weather statement, Jun 18, 5:44 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT MON JUN 18 2018

KSZ049-182315-
Saline KS-
544 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 615 PM CDT.

* At 539 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 8 miles south of
  Salina...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Assaria, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9761 3896 9758 3888 9737 3879 9737
      3863 9757 3866 9768
TIME...MOT...LOC 2243Z 205DEG 18KT 3869 9760

KLEINSASSER
Special weather statement, Jun 18, 5:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
546 PM CDT MON JUN 18 2018

KSZ067-182315-
Reno KS-
546 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 615 PM CDT.

* At 543 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Hutchinson...moving
  northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9800 3817 9770 3812 9770 3791 9794
      3795 9805
TIME...MOT...LOC 2246Z 209DEG 25KT 3801 9796

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:18 PM CDTSpecial Weather StatementICTSaline27 min
Jun 18, 4:35 PM CDTSpecial Weather StatementICTHarper25 min
Jun 18, 5:37 PM CDTSpecial Weather StatementICTSaline23 min
Jun 18, 5:39 PM CDTSpecial Weather StatementICTReno36 min
Jun 18, 5:44 PM CDTSpecial Weather StatementICTSaline31 min
Jun 18, 5:46 PM CDTSpecial Weather StatementICTReno29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.